Metformin-Associated Lactic Acidosis Detected Days after Acute Gastroenteritis


Creative Commons License

AKBAŞ E. M. , Gungor A., Arslan V.

TURKISH JOURNAL OF ENDOCRINOLOGY AND METABOLISM, vol.19, no.4, pp.139-141, 2015 (ESCI) identifier identifier

Abstract

Metformin-associated lactic acidosis in a diabetic patient is a rare and severe complication. The severity of the condition is associated with the underlying disease. The diagnosis may be delayed due to its rarity and the fact that its symptoms and signs are frequently confused with other pathologies. In such cases, generally, the underlying renal disease helps to establish the diagnosis. In this paper, we present the case of lactic acidosis in a patient without a serious underlying disease who was using metformin, ramipril and spironolacton for diabetes and hypertension. The level of blood creatinine was found to be 1.4 mg/dL. It should be kept in mind that metformin can cause life-threatening lactic acidosis, especially in patients using renin-angiotensin-aldosterone system blockers, even without a serious deterioration in renal functions.